WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 8
- Culture of Safety 1
Education and Training
- Students 1
- Error Reporting and Analysis 4
- Human Factors Engineering 6
- Logistical Approaches 2
- Quality Improvement Strategies
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 4
- Alert fatigue 2
- Device-related Complications 1
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 5
- Identification Errors 1
- Inpatient suicide 1
- Medication Safety 7
- MRI safety 1
- Psychological and Social Complications 1
- Surgical Complications 1
- Surgery 2
- Nursing 4
- Pharmacy 3
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD; July 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Elizabeth A. Henneman, RN, PhD; May 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Robert J. Weber, MS, RPh; May 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Tracy Minichiello, MD; March 2005
Despite a box on the admission form warning against using blood thinners and epidural anesthesia together, a patient admitted for elective surgery receives both, and becomes permanently paralyzed.
Jeanne Mandelblatt, MD, MPH; February 2004
A physician who does not accept Medicaid turns away a woman needing evaluation for 2 years of profuse vaginal bleeding. She later presents to the ED, where examination reveals invasive cervical cancer.
Robert M. Wachter, MD; October 2003
A missing lab result leads to a 6-month delay in informing a patient about a new diagnosis of HIV.
Elizabeth A. Flynn, PhD, RPh; September 2003
Failure to shake a bottle leads to a toxic level of carbamazepine in a patient being treated for seizure disorder.
Mary Caldwell, RN, PhD, MBA; Kathleen A. Dracup, RN, DNSc; September 2003
A patient given diltiazem rather than saline suffers severe bradycardia requiring temporary pacemaker.
Marilynn M. Rosenthal, PhD; July 2003
An anxious patient awaiting ambulatory surgery is mistakenly put on the wrong operating table.
Josh Gibson, MD; David H. Taylor, MD; June 2003
En route to x-ray, suicidal patient attempts to hang herself in washroom.
John Gosbee, MD, MS; Laura Lin Gosbee, MASc; February 2003
An infusion pump being used for routine sedation in a child undergoing a magnetic resonance imaging (MRI) scan flew across the room and hit the MRI magnet, narrowly missing the child.